More teens are ending up in hospital emergency rooms because of bad reactions to synthetic marijuana. Common names for the drugs are K2, Spice & Blaze. These are chemicals sometimes sold as “potpourri” and can produce symptoms of agitation, aggression, excessive sweating, restlessness and an inability to speak.

To make matters worse, ER physicians might not recognize the symptoms of these newer drugs and therefore not give the teen the immediate medical attention he or she needs.

The American Association of Poison Control Centers received 4,500 calls involving problems from synthetic marijuana between 2010 and 2011. The researchers also reported an increase in the number of teens reporting to emergency rooms after using the fake - but dangerous - drug.

Another problem in diagnosing an overdose is that the drugs do not show up in routine drug test given at a hospital.

The researchers hope by sharing these stories, other doctors will be able to recognize signs of synthetic marijuana intoxication.

"When we suspected the use of synthetic marijuana in these patients, we soon realized that there is little information about this drug in the medical literature," study author Dr. Joanna Cohen, a pediatric emergency medicine physician at Children's National Medical Center in Washington D.C., said in a hospital written statement. "Because it is a relatively new drug, we should be aware of the symptoms and make a concerted effort to share our experiences in treating patients so we can develop best practices."

The drugs can contain unknown additives and chemicals that may cause a different set of physical symptoms. They include elevated blood pressure, rapid heart rates and paranoia - which could mimic a panic attack - along with hallucinations and even seizures for some users, said Dr. Robert Glatter, an emergency medicine physician at Lenox Hill Hospital in New York City who was not involved in the study. Effects of long-term use might be even worse.

"The truth is that we do not know the long term effects on the brain and nervous system in children and teens after use of synthetic cannabinoids," Glatter told HealthPop in an email. "With repeated use, potential side effects reported have included cognitive difficulties, including memory loss as well as psychosis."

The study gave details on three cases of so-called "synthetic cannabinoid intoxication" for their study; a 16-year-old girl who was "catatonic" with her eyes open, but not responding to verbal or painful cues to try and get her attention. Another looked at an 18-year-old boy who was agitated and sweating profusely, and the third case looked at a 16-year-old boy who presented to the ER hallucinating with a "frozen face" and slow speech.

Dr. Cohen noted that ER physicians should consider using comprehensive lab tests that check the urine, blood and electrolytes for chemicals. She also said parents need to be aware of the symptoms and that teens experiencing signs of intoxication should get immediate medical attention.

Symptoms of smoking or oral ingestion of synthetic marijuana can include paranoia, agitation, intense hallucinations, anxiety, convulsions, serotonin syndrome (is also sometimes caused when taking multiple medications that raise serotonin, including some migraine medications and antidepressants) , and dystonic reactions (spasms or involuntary muscle contractions). Teens may also develop hypertension, palpitations, tachycardia, anxiety, and irritability because of other chemicals that are used to make these drugs.

Although the symptoms of these toxic reactions are usually short acting and self-limiting, there is potential for multiple long-term effects, including memory loss, psychiatric complications, and addiction.

The fake marijuana is available online under the names of K2, Spice, Black Mamba, Spice, Blaze, and Red X Dawn. The drugs are also sometimes sold at tobacco shops and gas stations, and have been marketed as tea, incense, or herbs.

Talk to your teen about the dangers of using synthetic marijuana. Many kids still think the drugs are a safe and legal alternative to real marijuana use.

The study was published in the March issue of Pediatrics.

Sources: http://www.cbsnews.com/8301-504763_162-57399986-10391704/synthetic-marijuana-sending-more-teens-to-hospital-study-finds/?tag=contentMain;contentBody

http://www.drugrehab.us/addictive-drugs/dangers-synthetic-marijuana